New Prescription Sleep Aid Approved by FDA
The Food and Drug Administration (FDA) approved a new sleep aid for insomnia sufferers.
Belsomra also known as suvorexant is made by Merck, Sharpe & Dohme Corp., to treat patients with mild to severe insomnia.
Unlike other sleep drugs, Belsomra alters the signaling of orexin in the brain. Orexins are chemicals that are involved in regulating the sleep-wake cycle and play a role in keeping people awake.
If not treated insomnia can cause daytime sleepiness and lack of energy. It also can make a person feel anxious, depressed, or irritable. People with insomnia may have trouble with attentiveness, learning, and memory.
Belsomra should be taken no more than once per night, within 30 minutes of going to bed, with at least seven hours remaining before getting up. The total dose should not exceed 20 mg once daily, which is the highest dosage of the medication that is available.
The most commonly reported adverse reaction reported by clinical trial participants taking Belsomra was drowsiness. Medications that treat insomnia can cause next-day drowsiness and impair driving and other activities that require alertness. People can be impaired even when they feel fully awake.
The FDA asked the drug manufacturer to study next-day driving performance in people who had taken Belsomra. The testing showed impaired driving performance in both male and female participants when the 20 mg strength was taken. Patients using the 20 mg strength should be cautioned against next-day driving or activities requiring full mental alertness. Patients taking lower doses should also be made aware of the potential for next-day driving impairment, because there is individual variation in sensitivity to the drug.
Like other sleep medicines, there is a risk from Belsomra of sleep-driving and other complex behaviors while not being fully awake, such as preparing and eating food, making phone calls, or having sex. Chances of such activity increase if a person has consumed alcohol or taken other medicines that make them sleepy. Patients or their families should call their prescribing health care professional if this occurs.